If a child vomits oral dexamethasone 10 minutes after administration for an asthma exacerbation, should the dose be repeated?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 31, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Should the Dexamethasone Dose Be Repeated?

Yes, repeat the full dose of dexamethasone if vomiting occurs within 10 minutes of administration, as insufficient time has elapsed for meaningful drug absorption.

Rationale for Re-dosing

When a child vomits within 10 minutes of receiving oral dexamethasone, virtually no drug absorption has occurred. The gastrointestinal transit and absorption process requires more time than this brief window allows. While formal guidelines for asthma exacerbations 1, 2 emphasize that oral corticosteroids are equally effective as IV administration "provided gastrointestinal transit time or absorption is not impaired" 1, vomiting at 10 minutes clearly represents impaired absorption.

Clinical Decision Framework

Time-based approach for vomiting after oral corticosteroids:

  • <15 minutes: Repeat the full dose - minimal to no absorption has occurred
  • 15-30 minutes: Consider repeating the full dose, particularly if the child has ongoing nausea or the vomitus contained visible medication
  • >30 minutes: Generally do not repeat - sufficient absorption has likely occurred
  • If repeated vomiting occurs: Switch to parenteral (IM or IV) dexamethasone 3

Important Considerations

Dexamethasone has advantages in this scenario because it requires fewer doses (1-2 doses total) compared to the 5-day prednisone/prednisolone course 4, 5, 6. This means that even if you need to repeat a dose due to vomiting, the overall treatment burden remains lower.

Vomiting rates with dexamethasone are relatively low (7-11% in the emergency department) 7, and children who have already vomited once are at higher risk of vomiting again (35% in one study) 7. If the child vomits the repeated oral dose, strongly consider switching to intramuscular dexamethasone, which bypasses the GI tract entirely and ensures reliable drug delivery 3.

Common Pitfalls to Avoid

  • Don't assume partial absorption at 10 minutes - this timeframe is too short for meaningful drug uptake
  • Don't reduce the repeat dose - give the full original dose again
  • Don't delay switching to parenteral route if oral administration repeatedly fails - the child needs corticosteroids for optimal outcomes, and IM dexamethasone is equally effective 4
  • Don't confuse volume with tolerability - smaller volumes don't significantly reduce vomiting rates 7, so focus on ensuring the child receives the medication rather than diluting it excessively

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.